Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 297, NWS Springfield, MO

October 3, 2002St. Clair County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 3, 2002, 5:13 PM CDT for St. Clair County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 3, 2002, 5:13 PM CDT (22:13 UTC)
Expired
Oct 3, 2002, 5:45 PM CDT
In force
32 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County St. Clair County, MO

The radar

The Pleasant Hill radar (KEAX), 86 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 3, 5:20 PM CDTThunderstorm Wind 50 ELowry City, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
318 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WUUS53 KSGF 032213
SVRSGF
MOC185-032245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
512 PM CDT THU OCT 3 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ST. CLAIR COUNTY IN MISSOURI

* UNTIL 545 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LOWRY CITY...OR 16 MILES SOUTH OF CLINTON...
  AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...  
  NORTHERN ST. CLAIR COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3812 9384 3811 9363 3820 9363 3820 9385

CRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 3:05 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Oct 3, 3:05 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
305 PM CDT THU OCT 3 2002

MID-LATITUDE CYCLONE OUT WEST HAS STARTED TO EJECT.  SHOWERS AND
THUNDERSTORMS ARE DEVELOPING ACROSS WESTERN KANSAS...IN AREAS OF
MAXIMIZED UPPER-LEVEL DIFFLUENCE.  MEANWHILE...HURRICANE LILI HAS
MADE LAND FALL IN THE SWAMPS SOUTH OF NEW IBERIA, LOUISIANA.
MOISTURE REMNANTS CONTINUE TO ADVECT NORTH AS INITIAL FEEDER BAND
CURRENTLY EXTENDS FROM EXTREME SOUTHWEST MISSOURI...UP TOWARDS OSAGE
BEACH.  FORECAST CHALLENGES INCLUDE...PRECIPITATION CHANCES TONIGHT
INTO TOMORROW...TEMPERATURES TOMORROW...AND PRECIPITATION CHANCES ON
SUNDAY.

RAPID LOW LEVEL CYCLOGENESIS IS UNDERWAY OUT IN THE FRONT RANGE OF
SOUTHEAST COLORADO.  THIS FEATURE IS PROGGED TO QUICKLY PROPAGATE
ACROSS KANSAS BEFORE FORCING COOL DRY AIR MASS INTO SOUTHEAST KANSAS
AND THE MISSOURI OZARKS TOMORROW.  IN RESPONSE...NUMEROUS SHOWERS
AND THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND SURFACE BOUNDARY.
RAIN FORECAST BECOMES DIFFICULT FOR THE FIRST TWO PERIODS AS VORT
MAX AND UPPER DIFFLUENCE IS ADVERTISED TO TRACK NORTH INTO THE CORN
BELT.  WITH ABUNDANT LOW LEVEL MOISTURE AVAILABLE AS FRONT WEDGES
THROUGH TONIGHT INTO TOMORROW...MOST AREAS SHOULD SEE RAIN.
SOUTHWEST MISSOURI WILL BE MORE LIKELY TO STAY DRY...HOWEVER WILL
NOT DROP POPS IN THIS AREA BELOW 40.  LOWERING CONDENSATION PRESSURE
DEFICITS ALONG WITH APPROACHING MESO COLD POOL INDICATED ON 305 K
POTENTIAL TEMPERATURE SURFACE SHOULD SUPPORT SHOWERS AND
THUNDERSTORMS OVER MUCH OF SOUTH CENTRAL AND SOUTHEAST MISSOURI
TONIGHT.  60 POPS SHOULD HANDLE THIS NICELY.

COOL DRY AIR QUICKLY INTRUDES MOST OF COUNTY WARNING AREA BY
TOMORROW AFTERNOON.  HOWEVER LOW LEVEL MOISTURE PROGS HINTING
TOWARDS RESIDUAL SHOWERS HANGING ON IN FAR EASTERN COUNTIES INTO THE
MID AFTERNOON HOURS.  TOMORROWS HIGH TEMPERATURES WILL OCCUR LATE
MORNING TO EARLY AFTERNOON IN MOST AREAS.

SATURDAY-SUNDAY...COOL AUTUMN LIKE CONDITIONS WILL PREVAIL WITH
AFTERNOON HIGHS IN THE LOWER 70S...OVERNIGHT LOWS DROPPING INTO THE
40S.  SWIFT MOVING CLIPPER SYSTEM PULLS THROUGH ANOTHER COLD FRONT
DURING THE DAY ON SUNDAY.  INTRODUCED 30 POPS FOR ENTIRE
AREA...HOWEVER MOISTURE WILL BE VERY LIMITED.

EXTENDED...MRF/AVN HINTING TOWARDS WEAKENING POLAR VORTEX AND
SHIFTING IT EASTWARD.  NORTHWEST FLOW SETS UP AND BECOMES LESS
AMPLIFIED.  SEASONAL TEMPERATURES AND DRY WEATHER WILL REPRESENT
DAYS FOUR THROUGH SEVEN FORECAST.

ISC GRIDS ARE OUT.

.SGF...
MO...NONE.
KS...NONE.

CRAMER
Hazardous weather outlook, Oct 3, 1:00 PM CDT, 4 hours 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU OCT 3 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...

  NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

  SPOTTER ACTIVIATION IS NOT EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

  NO HAZARDOUS WEATHER IS EXPECTED THROUGH DAY SEVEN.

CRAMER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.